Aromatase Inhihibitors: Did you decide to go on them or not?

Posted by nanato6 @nanato6, Oct 12, 2018

Nanaloves: I’m about to start arimidex and just feel that the contraindications , bone issues etc. are overwhelming. I’m 70 years old, dodged a bullet I feel with zero stage DCIS but the follow up is pretty much no different then if it was more aggressive. I’ve just done 33 treatments of radiation and now they advise arimidex as a preventative. I’m not sure with the beginnings of arthritis and lower back. sensitivity already that I should take it. Anyone not take it and not have a recurrence within the 5 years.

Thank you, Cindy~ your comments are reassuring~ we live in a rural area where our oncologist is 2 hours away …so just praying that my follow up care will good! I have 18 aunts and uncles and first cousins whom have had cancer..half of the breast cancer relatives carried the BRCA genes and half did not carry the gene and still had breast cancer…I was negative for the BRCA but have a colon cancer mutation. Anyway, thank you again and blessings on your day!

REPLY
@lisman1408

Welcome Samy! Hoping you find the exchange of information from this board to be as valuable as I have found it to be. We’re all in this journey together-our diagnosis are each unique to us individually, but I have found the support of other women who are breast cancer survivors to be invaluable. Yes, the side effects of medications we must take are not pleasant. However, the alternative risk of recurrence of cancer is also dreadful! I have learned from this journey that I have a choice of a living with side effects of the meds, or living with the fear of a higher risk of cancer returning. Neither of those options is a ‘good’ choice. So far, I have chosen to live with the side effects of the meds and the inconvenience of a somewhat lower quality of life, rather than living with increased the risk of recurrence. Cancer changed my life completely and unfortunately there is no going back to the security of having a healthy body that I had previously. It sucks, but that’s reality. And the bottom line is there really isn’t much we can do about it.

Jump to this post

Thank for the reply.

REPLY

I'm wondering how to tell if the pain in my hip, leg, and knees is caused by my stenosis (L-3 and L-4) or by the Arimidex I've been taking for 15 months. The knee pain is much better after a 3 week episode, but now my hip is hurting. I know Arimidex can cause bone and joint pain, but my spine doctor thinks it's the stenosis and has ordered an epidural.

REPLY

@sparklegram – I have had epidurals for stenosis. The epidurals will make you pain free for about a month

REPLY

@francine6829– Hi Francine, yes I've had several and they did last about that long. However, the last one I had in2016 lasted until now! My conflict now is not being certain if it is stenosis or Arimidex causing the pain. I started taking the Arimidex in January of 2018.

REPLY

@sparklegram – I stopped getting eipidurals and started to take Yoga classes. Same result with no drugs.

Liked by trixie1313

REPLY
@francine6829

@sparklegram – I have had epidurals for stenosis. The epidurals will make you pain free for about a month

Jump to this post

@francine6829
Be cautious with them as they are steroid injections. I had a number of them for my severe stenosis but it resulted in adrenal insufficiency and they will tend to make bones worse. Add in aromatase inhibitors which are also rough on bone structure. I've found walking daily helps with bone pain. I am 68 and have severe stenosis plus spina bifida oculta in my lower spine and stenosis in my neck. Had I known earlier what damage the injections could cause, I would have probably opted not to have them.

REPLY

@trixie1313 – did you read my response. I said I stopped taking injections and now do yoga instead.

REPLY
@sparklegram

I'm wondering how to tell if the pain in my hip, leg, and knees is caused by my stenosis (L-3 and L-4) or by the Arimidex I've been taking for 15 months. The knee pain is much better after a 3 week episode, but now my hip is hurting. I know Arimidex can cause bone and joint pain, but my spine doctor thinks it's the stenosis and has ordered an epidural.

Jump to this post

I have been taking anastrozole for almost a year. I was doing radiation when I started and had hot flashes which I have never had before. I think it may have been the combo of the two. I have aches and pains, but I’m 69, so it could just be old age…lol. I do have very mild aching in my knees sometimes.I have always walked for exercise, so have kept it up and I think it really helps. My knees seem to be achy when I do not get out for a walk. I think exercise is the key to minimizing discomfort from the AIs. The first time I had BC, I took tamoxifen and my bones really ached. That was 11 years ago. I decided that as long as I knew what was causing it, I would just deal with it. Also, I figured it was a sign that the medicine was working. I never had stenosis, so cannot go there. If you can, try to get in some exercise and see if that helps.

Liked by trixie1313

REPLY
@francine6829

@trixie1313 – did you read my response. I said I stopped taking injections and now do yoga instead.

Jump to this post

@francine6829 Yes, I did read that – I was only inputting my own history. Sorry if I offended you, but some folks are talking about doing the injections and should be aware of what can happen. I'm happy for you with our yoga. Everyone needs to find what fits them in their exercise.

REPLY
@batm

Correct, no new meds until this is resolved. I had lumpectomy last summer followed by radiation. Given all the side effects I had with Arimidex and now the increased heart rate I’m not certain I’m willing to try aromasin which is what the oncologist has recommended I try next.

Jump to this post

I am in the same boat with quality of life . I decided quality of life more important . This medicine has destroyed my joints .

Liked by tallyteresa

REPLY
@francine6829

What did your oncologist say about you going off of them?

Jump to this post

Well he is not happy wanted me to try another . I am looking for a new one .

REPLY
@samy

Hello. New member of the club, here. Stage 1 invasive lobular on the left, LCIS right. Lumpectomy surgery couple weeks ago on both. The surgeon says radiation for a month and Arimidex for 5 years. I'm 68 and wondering if I should just do the radiation and screw the hormone stuff. Former smoker with mild COPD/emphysema well controlled, currently on BP and cholesterol meds that are doing fine. The internet research of Arimidex is the reason I'm here. … and frankly, you've all terrified me. Quality of life on any AI sounds like an absolute nightmare.

Jump to this post

And it is preventative. Maybe . I have a 12 percent chance of reoccurrence . I have ilc also . I decided to take my chances and stay on top of my exams and tests

REPLY

@cancersucks How long were you on the AI? I am so struggling with this joint and bone pain. I don't think I can continue.

REPLY
@francine6829

@cancersucks How long were you on the AI? I am so struggling with this joint and bone pain. I don't think I can continue.

Jump to this post

Here is my update…went to second oncologist for second opinion. He answered every one of our questions in a neutral tone and normal words. He explained the importance of taking the AI, but, and this is very important to me, he congratulated me trying arimidex twice and now willing to try aromasin. Next greatness: I asked if I could take it every other day and he said that would be great but why don't I do it every third day instead and try for a month then go to every other day for a month as long as the side effects are bearable. Let him know how it's going and if it gets tough just quit.
He is not a doctor who will add on to meds…
Ok, I am in love!
What a difference! So all I want to say is be your own informed advocate!
This site is wonderful!
Moving on, cancer free now

REPLY
Please login or register to post a reply.